Kansas, 2004

Damaging Wind in Kansas, July 5, 2004

July 5, 2004 · NWS TOP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 5, 8:58 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 8:58 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
958 PM CDT MON JUL 5 2004

.DISCUSSION...
MCS/SQUALL LINE OVER CENTRAL NE AND WEST-CENTRAL KS WILL MOVE
EAST-SOUTHEAST THROUGH THE NIGHT. I WILL UPDATE ZONES TO INCREASE
POPS ACROSS THE WESTERN AND CENTRAL COUNTIES TO DEFINITE 80 POPS OR
GREATER...THEN LIKELY ACROSS THE EASTERN COUNTIES. THE THUNDERSTORMS
SHOULD MOVE INTO REPUBLIC COUNTY AROUND 1130 PM AND THEN MOVE EAST
ACROSS THE FA THROUGH THE MORNING HOURS. A FEW OF THE THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL AND STRONG OUTFLOW WINDS.  ILL LET
THE NEXT SHIFT UPDATE SECOND PERIOD SINCE THE MOVEMENT OF THE
MCS/SQUALL LINE IS A BIT FASTER THAN WHAT THE MODELS SHOW.  I DID
INCLUDE THE REMAINDER OF EAST-CENTRAL AND PORTIONS OF NORTHEAST KS
IN THE FLASH FLOOD WATCH DUE TO EXPECTED HEAVY RAINFALL. I WILL
UPDATE ZONES BY 1030 PM.

PREVIOUS DISCUSSION
ANOTHER SHORT WAVE CAN BE SEEN ON WATER VAPOR MOVING INTO THE NEB
PANHANDLE AT 20Z. THIS WAVE HAS AIDED CONVECTION TO DEVELOP OVER THE
HIGHER TERRAIN OF CO. THESE THUNDERSTORMS ARE EXPECTED TO CONGEAL
INTO ANOTHER MCS AND MOVE ACROSS CENTRAL KS INTO SOUTHEAST KS. THE
LATEST MESO ETA PROPAGATES THE MCS MORE SOUTHERLY ACROSS SOUTHWEST
KS WHILE THE GFS BRINGS IT ACROSS EAST CENTRAL KS. HAVE FOLLOWED THE
EARLIER VERSION OF THE ETA AND GFS THINKING THAT THE MCS WILL
PROPAGATE MORE EAST SOUTH EASTERLY INTO CENTRAL AND SOUTHEAST KS
OVER NIGHT AND TUESDAY MORNING. CORFIDI VECTORS WOULD SUPPORT THIS
AND UPPER FLOW IS GENERALLY WEST SOUTHWEST. AS THE SHORTWAVE MOVES
ACROSS...LAPSE RATES ARE EXPECTED TO STEEPEN AND SOME STRONG WINDS
AND HAIL ARE POSSIBLE AGAIN TONIGHT SIMILAR TO LAST NIGHT. THE
BIGGEST CONCERN THOUGH IS HEAVY RAIN FROM THE THUNDERSTORMS. PW/S
ARE PROGGED TO BE 1.5 TO 1.75 INCHES WHICH WOULD SUPPORT RAINFALL
RATES OF AN INCH PER HOUR. SOILS REMAIN RELATIVELY MOIST AND FLASH
FLOOD GUIDANCE REFLECTS THIS. HAVE DECIDE TO ISSUE A FLOOD WATCH
FOR NORTH CENTRAL AND EAST CENTRAL KS MAINLY FOR THE OVERNIGHT AND
MORNING HOURS. EXPECT THE MCS TO STILL BE IN THE EASTERN HALF OF THE
FORECAST AREA FOR A GOOD PORTION OF THE MORNING TUESDAY.

INITIALLY TUESDAY NIGHT THROUGH FRIDAY LOOK TO DRY OUT WITH MODELS
SHOWING SHORTWAVE RIDGING BUILDING OVER THE SOUTHERN AND CENTRAL
PLAINS. HOWEVER THE RIDGE DOES NOT LOOK LIKE IT WILL BE ABLE TO
COMPLETELY SUPPRESS PRECIP CHANCES. BOTH THE GFS AND ETA SHOW WEAK
VORTICITY MAX ROUNDING THE RIDGE OR GETTING TRAPPED UNDERNEATH IT.
WHILE THE PARADE OF MCS SHOULD BE OVER ISOLATED OR SCATTERED
CONVECTION CAN NOT BE COMPLETELY RULED OUT. THE OTHER THING TO
CONSIDER IS WARMING MID LEVEL TEMPS AND WHETHER THE ATMOSPHERE
BECOMES CAPPED.

HAVE INSERTED SLIGHT CHANCE POPS FOR WEDNESDAY NIGHT. MODELS SHOW
WAA WITH ISENTROPIC UP GLIDE DEVELOPING ON THE BACK SIDE OF A WEAK
SURFACE RIDGE. HAVE ONLY GONE WITH SLIGHT CHANCES FOR NOW BECAUSE
THE ETA AND GFS DIFFER ON WHERE THE BEST LIFT DEVELOPS. BOTH ON THE
THETA-E AND ISENTROPIC CHARTS...THE ETA IS FURTHER NORTH NEAR THE
NEB/KS STATE LINE WHILE THE GFS DEVELOPS THE BEST LIFT ACROSS
SOUTHERN KS. ALSO NOTICE THE RIDGE BRAKES DOWN THURSDAY AFTERNOON
ACROSS THE SOUTHERN MS RIVER VALLEY AND INTO SOUTHERN MO. THERE MAY
BE SOME DIURNAL SHOWERS OR THUNDERSTORMS DEVELOP IN EXTREME EASTERN
KS UNDER THIS WEAKNESS IN THE RIDGE...BUT HAVE NOT INCLUDED ANY
POPS JUST YET. THINK THAT MID LEVEL CAP /700MB TEMPS 10-12C/ SHOULD
HOLD FOR THE MOST PART WITH NO SIGNIFICANT DYNAMICS TO BREAK IT AND
ANY ACTIVITY SHOULD BE ISOLATED AT BEST AND MAINLY EAST FOR THE
FORECAST AREA.

HAVE LOWERED HIGHS TUESDAY AND LOWS TUESDAY NIGHT BY ABOUT 10
DEGREES ACROSS THE BOARD. THINK THAT CLOUD COVER AND PRECIP DURING
THE MORNING WILL LIMIT HEATING ACROSS EAST CENTRAL KS. ADDITIONALLY
MODELS SHOW FALLING THICKNESSES DURING THE DAY WITH CAA BEHIND THE
MCS. WITH SKIES CLEARING OUT TUESDAY NIGHT...DRYER AIR MOVING IN
SHOULD ALLOW MOST AREAS TO FALL INTO THE UPPER 50S WEDNESDAY
MORNING. TEMPERATURES THEN WARM UP INTO THE LOWER 90S FOR THURSDAY
AND FRIDAY. MODELS PROG 850 TEMPS INCREASING TO 18-21C BY
THURSDAY WITH A THERMAL RIDGE DEVELOPING ACROSS WESTERN AND CENTRAL
KS. SOUTHERLY WINDS AND DEWPOINTS IN THE MID TO UPPER 60S SHOULD
HOLD OVERNIGHT LOWS TO AROUND 70 AS WELL.

FOR FRIDAY THROUGH THE WEEKEND...SOUTHWESTERLY FLOW DEVELOPS WITH
THE BULK OF THE WESTERLIES ACROSS THE NORTHERN ROCKIES AND NORTHERN
PLAINS. MODELS SHOW A FRONTAL BOUNDARY TRYING TO MOVE INTO KS BY
SUNDAY...AND LOOK TO BE SLOWER THAN PREVIOUS RUNS. IT IS HARD TO
ARGUE WITH THE SLOWER TIMING GIVEN THE SYNOPTIC PATTERN AND HAVE
ADJUSTED POPS FOR THIS. OVERALL THINK CONVECTION SHOULD BE NOCTURNAL
MAINLY SATURDAY NIGHT AND SUNDAY NIGHT. DO NOT HAVE A LOT OF
CONFIDENCE IN THE EXACT TIMING OF THE FRONT AND HAVE RETAINED THE
MAIN IDEA FROM THE PREVIOUS FORECAST WITH SLIGHT CHANCES ACROSS
NORTH CENTRAL AND FAR NORTHEAST KS FRIDAY NIGHT WITH SLIGHT CHANCES
SPREADING ACROSS THE REST OF THE FORECAST AREA SATURDAY. THERE IS
SOME CONCERN ABOUT THE BOUNDARY STALLING OUT ACROSS NORTHERN OR
CENTRAL KS FOR SUNDAY AND MONDAY. HAVE HELD ONTO POPS THROUGH SUNDAY
NIGHT BUT HAVE LEFT MONDAY DRY FOR NOW WITH THE UNCERTAINTY IN WHERE
THE FRONT WILL BE ON DAY 7.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH 10 PM TONIGHT TO 6 AM TUESDAY FOR
KSZ008-009-020-021-034-035.
FLOOD WATCH 1AM TO NOON TUESDAY FOR
KSZ022-036>038-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jul 5, 8:09 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT MON JUL 5 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-061000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
909 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE SPREADING FROM
PORTIONS OF NORTH CENTRAL KANSAS...SOUTHEAST ACROSS NORTHEAST KANSAS
INTO EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS.  WIND GUSTS
AROUND 70 MPH AND LARGE HAIL COULD ACCOMPANY THE STRONGER STORMS.
LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE.  A FLOOD WATCH IS POSTED
FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS FOR THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS SHOULD BE ONGOING TUESDAY MORNING ACROSS EAST CENTRAL
KANSAS AND COULD STILL PRODUCE VERY HEAVY RAIN...LARGE HAIL AND
STRONG WINDS BEFORE THEY COME TO AN END EARLY IN THE AFTERNOON
TUESDAY. A FLOOD WATCH IS POSTED FOR PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS UNTIL NOON TUESDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT. SOME MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS CHANCES
CONTINUE FRIDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY EARLY
TUESDAY MORNING OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN
A HALF INCH.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 9:13 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT MON JUL 5 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-060900-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1013 PM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH NUMBER 572 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
July 5, 11:19 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405070.